I am very lucky that in my 24 year relationship with T1D I have only one significant story to tell relating to hypos. It was a goood few years ago but I thought I would share it with you as everyone loves a good story right?!…
I grew up in an area of the country where we still did the 11+ exam in year 6 of primary school and this determined which secondary school you then went to. It was a big deal at the time and everyone was desperate to pass the test in order to gain a coveted place at the local grammar school. By some miracle (and A LOT of practise!) I passed the test and was super excited to start at the single sex grammar school along with most of my friends. My then ‘boyfriend’ did not pass and ended up at a slightly less desireable school down the road, safe to say my fickle 11 year old self soon put an end to that relationship!
In the July, before primary school ended for the summer, the secondary schools all had an induction day where we went to meet our new form teacher and classmates and spend a day familiarising ourselves with ‘big’ school. When we arrived I was delighted to find myself in a form with my best friend and really liked my new form teacher. All was going well and we felt so grown up! The morning flew by and we sampled the canteen food for lunch before being told we would have 2 x taster lessons in the afternoon. Our subjects were music and French. As we started to make our way up to the music block, that familiar feeling of an impending hypo started creeping over me, I of course decided that the best strategy would be to ignore this! I was in a group of mostly new people whom I had never met before and I was not a big fan of broadcasting the fact that I had diabetes therefore I could not possibly crack open the lucozade or glucose tablets – that would surely be social suicide.
The music lesson started and I was feeling progressivley worse, my memory starts to become a bit hazy at this point but I do clearly remember singing ‘who’s pigs are these’ and not quite having control or awareness of over what I was singing.
I somehow made it from the music block back down to the French department although I do not remember how. Later reports from classmates state that I did seem somewhat drunk however, as this was the first time many of them had met me and they did not know about the diabetes, how were they to know that this was not normal Jenni!
Once in the French class, I put my head down on the desk and had a little snooze, or so the teacher and rest of the class thought. I was left to get on with my afternoon nap as the teacher thought I must have been exhausted from all the excitement of the day. It was therefore not until 45 minutes later when the bell rang for afternoon break that another type of bell started ringing when no one could rouse me from my slumber.
The class were swiftly removed from the room and I was put on the floor into the recovery position. The deputy head of the school just so happened to be friends with my Mum so she was able to identify straight away what was going on and after calling an ambulance and my parents, she attempted to get some sort of sugar in to me in the form of glucose tablets, milk from a syringe and hypostop gel. I have vague memories of kicking her and not taking kindly to being forcefed a variety of sugary liquids – for this I have subsequently apologised LOTS!
My next memory is waking up in an ambulance parked in the school driveway with a drip in my hand and mum, dad and two paramedics chatting away beside me. The ambulance had arrived minutes before Dad and had been somewhat useless in knowing what to do so as soon as Dad arrived, he whacked in the glucagon and took control. The paramedics were all for taking me to hospital but we cut a deal with them that I could go straight home as long as I waited for an hour in the ambulance on the driveway to make sure I was ok. I am super grateful that I did not end up going to hospital however, my lasting memory of this is that the ambulance door was open and EVERYONE could see inside! Talk about making an entrance!!
I guess the lesson to be learnt from this is that perceived social suicide is somewhat better than a severe hypo and ending up with a glucagon shot. All very easy to say in retrospect however, on that day, aged 11, I just could not see a way in which me starting to chow down on my glucose tablets in the middle of a lesson was an option!
So….that is my (touch wood) one and only hypo mishap and I definitely learnt my lesson as I was not keen for a repeat. Safe to say, I was pretty terrified of seeing all my new classmates on day 1 of year 7 however, everyone was SUPER nice and we were all able to have a good chuckle about the whole thing.